An acute dystonic reaction is characterized by involuntary contractions of muscles of the extremities, face, neck, abdomen, pelvis, or larynx in either sustained or intermittent patterns that lead to abnormal movements or postures. The symptoms may be reversible or irreversible and can occur after taking any dopamine receptor-blocking agents. The etiology of acute dystonic reaction is thought to be due to dopaminergic-cholinergic imbalance in the basal ganglia. Reactions usually occur shortly after initiation of an offending agent or an increased dose of a possible offending agent. Anticholinergic agents and benzodiazepines are the most commonly used agents to reverse or reduce symptoms in acute dystonic reaction. Acute dystonic reactions are often transient but can cause significant distress to the patient. Although rare, laryngeal dystonia can cause life-threatening airway obstruction.
Antipsychotic and antiemetic agents are among the most commonly described causative agents of acute dystonic reactions. Other agents including anti-malarial, antidepressants, antihistamines, and anticonvulsants have also been implicated in cases of acute dystonic reaction. Antipsychotic agents with a dopamine-blocking mechanism are commonly used to treat acute psychosis, acute agitation, bipolar mania, and many other psychiatric conditions. All currently known antipsychotic medications carry a risk of causing an acute dystonic reaction. First-generation antipsychotics including haloperidol and thioridazine are associated with a higher risk of acute dystonic reaction. Second-generation antipsychotics including olanzapine, risperidone, and quetiapine are associated with a reduced risk of dystonic reaction which is postulated to be due to more rapid dissociation of the drugs from the D2 receptor sites. The antiemetic agents metoclopramide and prochlorperazine are also common agents leading to an acute dystonic reaction, even leading some practitioners to co-administer diphenhydramine. Case reports demonstrate that drugs such as methylphenidate, albendazole, chloroquine, rivastigmine, and foscarnet have all been implicated in cases of acute dystonic reaction.
The incidence of acute dystonic reactions, in general, is not currently known. The incidence of metoclopramide-induced extra-pyramidal symptoms is estimated to be 1:500. Risk factors for acute dystonic reaction are male gender, young age, previous episode of acute dystonia, or recent cocaine use.
The basal ganglia are a collection of subcortical nuclei through which information from the cortex is modulated and returned to the cortex to execute a coordinated movement. Acetylcholine has grossly inhibitory effects on movement, and dopamine has grossly excitatory effects of movement. Certain medications act to block dopamine receptors, leading to a potential pro-movement state. Acute dystonic reactions are postulated to be a result of an imbalance of anticholinergic and dopaminergic effect in this pathway.
Evaluation of the patient with acute dystonic reaction should be performed with the same basic steps as any other acute presentation including assessment of airway, breathing, and circulation. Subtle signs such as dysphonia or complaints of throat discomfort following administration of a potential offending agent should raise suspicion of laryngeal dystonia. Definitive airway management with intubation should be considered in any patient who appears to be having difficulty protecting their airway or failing to ventilate or oxygenate. A thorough history and physical exam should be performed, looking for signs of other acute conditions including stroke and seizure. Special attention should be given to recently administered medications, and they should be reviewed for potential dopamine-blocking effects. Drug paraphernalia or the presence of, or report of, illicit substances may raise suspicion that the patient’s drugs may have been cut or spiked with an offending pharmacologic agent. In cases of acute dystonic reaction, mental status and vital signs should remain normal.
Treatment of acute dystonic reaction centers around balancing the disrupted dopaminergic-cholinergic balance in the basal ganglia and discontinuation of the offending agent. The most commonly available drugs in the emergency setting for the treatment of acute dystonic reaction are diphenhydramine and benztropine. Symptoms usually improve or resolve dramatically within 10 to 30 minutes of administration of parenteral anticholinergics. The half-life of most antipsychotic agents is longer than that of most diphenhydramine or benztropine requiring re-dosing of anticholinergic medications.
Supportive measures such as oxygen or assisted ventilation should be provided immediately if indicated.
Diphenhydramine is used for its anticholinergic effect and central nervous system (CNS) penetration. Intravenous administration is preferred to intramuscular administration due to its faster onset. Typical dosing for diphenhydramine is 50 mg intravenous (IV) in adults and 1 mg/kg up to 50mg IV in pediatric patients. Once the acute dystonic reaction is treated and symptoms improve, diphenhydramine should be administered via the oral route every 6 hours for 1 to 2 days to prevent recurrence of symptoms.
Benztropine is another anticholinergic medication with significant CNS penetration. Use, however, may be limited due to availability in the emergent setting. IV and intramuscular (IM) routes are of similar time to onset of effect. Typical dosing of benztropine is a single dose of 1 to 2 mg IV followed by 1 to 2 mg by mouth twice a day for up to 7 days to prevent recurrence. Benztropine use in pediatric patients for acute dystonia is considered off-label.
Second-line therapy with IV benzodiazepines may be considered for patients that fail to respond completely to anticholinergic therapy. IV or IM lorazepam at 0.05 to 0.10 mg/kg or IV diazepam at 0.1 mg/kg may be considered.
Patients who experience respiratory symptoms or required supportive oxygen should be observed for 12 to 24 hours following resolution of symptoms to monitor for recurrence.
For patients that experienced an acute dystonic reaction on an antipsychotic medication, close follow-up with psychiatry should be given. If the continuation of the offending agent is necessary, the patient should be continued on an anticholinergic medication until an agent with less potential for a dystonic reaction can be initiated.
The following are conditions that may mimic the acute dystonic reaction: conversion disorder, tetanus, focal seizure, strychnine poisoning, hypocalcemia, anticholinergic toxicity, meningitis, neuroleptic malignant syndrome, stroke, temporomandibular joint dislocation, mandibular fracture, orbital fracture, and clonus.
As with any acute medical condition, close communication between patients, physicians, nurses, and other healthcare team members is essential to the early recognition and treatment of acute dystonic reactions. Nurses, pharmacists, and physicians should be familiar with the symptoms of an acute dystonic reaction and monitor patients closely for adverse reactions following the administration of medications known to cause acute dystonic reactions.
Evidence presented in this article is derived mostly from case series and expert opinion. (Level III)